Xeloda side effects

Please feel free to read, share your thoughts, your stories and connect with others!
rthornton
Posts: 177
Joined: Thu Mar 02, 2006 1:10 am
Location: Atlanta, GA
Contact:

Xeloda side effects

Postby rthornton » Sun Oct 15, 2006 11:01 pm

So, since last Monday I've been taking Xeloda, 2000mg per day - two weeks on and one week break. So far, no intense side effects (just a little diarrhea and fatigue). My doctor wants to increase the dosage until I really feel it and then, when I reach a state of toxicity, decrease it just a little. I see his logic .. get the most benefit while maintaining a quality of life. My question for others who have used this drug is ... how long does it take for most side effects to occur? I know that there is an element of different reactions for different people but I wonder if there is a general consensus on how long it takes before side effects really present themselves. When I had 5FU last summer, my first cycle was fine, and then the problems started with cycle 2. I just want to know what to expect in the future weeks in terms of hand/foot syndrome, excessive diarrhea/fatigue, and anything else that might come up. Will my finger and toe nails fall off?

Does anyone have any insight?

Rodney

ASTEPHENS33
Posts: 347
Joined: Wed Dec 14, 2005 10:04 pm
Location: Seattle, Washington
Contact:

My experience with Xeloda

Postby ASTEPHENS33 » Mon Oct 16, 2006 8:40 am

I completed 6 months of Xeloda about 4 months ago. I didn't take anything else with it. I was on 4000mg for two weeks, one week off. First cycle, I did get a few mouth sores and some redness in my hands and feet. Second cycle, my feet got so bad (couldn't put on sox), the dosage was reduced to 3000mg. I had feet and hand issues for the rest of the treatment - but it was tolerable. I didn't gain weight for the first four months and then gained about 1.5 pounds a week. My tiredness also increased. Off-weeks my brain felt clearer, but the physical symptons were still there. During the six months my blood counts were fine, but my CEA did go up slightly each time. The CEA is starting to go down now. I kept a blog http://www.colon-cancer-journey.blog-city.com, if you're interested.

NICK THE BRIT
Posts: 161
Joined: Fri Aug 11, 2006 5:45 am
Location: BIRMINGHAM ENGLAND

Postby NICK THE BRIT » Mon Oct 16, 2006 11:35 am

Alright Rod, im currently over the half way stage now with chemo, im taking the xeloda along with oxaliplatin. I think the tablets are 500mg each and am taking 8 a day for 2 weeks with a week off. I dont want to tempt fate, with myself but i have been doing alright on them. Yes i have had the sore feet. Best tip there just lash a load of cream on in the morning and last thing at night. Also just try and wear shoes that are more comfy, or get some insoles. Hope this helps mate.

Nick

Jen Blaire
Posts: 39
Joined: Fri Sep 30, 2005 5:18 pm
Location: Grand Terrace, CA

Postby Jen Blaire » Wed Oct 18, 2006 1:11 pm

Ok, hand and foot syndrome is the pits, but just take vit B6 everyday, and you will have carefree feet. My feet and hands peeled and they felt like needles were all over them, B6 almost made the effect disappear. I also gained weight and had boughts of insomnia. I was taking the max. dose though, I think it was 4500mg per day for 2 weeks then 1 week off for 6 cycles. But, all good now, still a bit pudgy, I gain 15 lbs during xeloda, slowly coming off though. A bit a nausea too.
Stage III rectal cancer survivor, Age 21, and Miss September 2006 Colondar model

rthornton
Posts: 177
Joined: Thu Mar 02, 2006 1:10 am
Location: Atlanta, GA
Contact:

B6

Postby rthornton » Wed Oct 18, 2006 3:11 pm

Thank you all for your replies.

My doc has told me to take B6 to prevent the hand and foot syndrome. He said to take 300 mg per day. How much did you take per day? I'm glad to know it worked that well for you.

Rodney

Hannah
Posts: 287
Joined: Tue Nov 15, 2005 3:59 pm
Location: Little Rock, AR

Postby Hannah » Sat Oct 21, 2006 8:00 pm

Hey Rodney,

Glad to see that the surgery is over and you are starting chemo. I don't remember - are you taking Xeloda as a single agent? If you are on Xelox or some other combination, the side effects could be very different than Xeloda alone.

I'm sure your doctor explained a lot of this to you already, so skip to the next paragraph if you want... Xeloda is essentially the same drug as 5FU, but it works as a "targeted" agent. It is not actually 5FU, but it metabolizes into 5FU inside your body - with the idea that the drug goes to the specific tumor cells rather than spreading to all the cells in your body like IV 5FU. People are able to tolerate much higher levels of Xeloda because the drug is going straight to the tumor instead of getting all caught up in other parts of the body. If you get 5FU via IV, it is going all over (systemic). This is why Xeloda has two really good things going for it - 1) you can get more actual drug to the tumor than if you take IV 5FU and 2) the side effects are less even though you are getting more of the drug

Regardless of all of that, almost everyone still gets side effects - most commonly the hand and foot syndrome. My cousin took Xeloda, and although she had somewhat bad hand and foot syndrome from the very beginning, the best thing is that she was able to tolerate the Xeloda so much better than past chemos. She was nauseous, but never actually threw up, which helped her gain weight. She also was so glad that she didn't have to go into the hospital (because she was on it as a single agent).

Everyone is so different - you may never even get really bad side effects no matter how high a dose you take! If you are already tolerating 2000 mg a day, I would urge you to listen to your doctor and take what you can handle. The side effects will come if they come, and you can deal with it, but they probably won't be a lot worse than what you will have to deal with anyway. If you take the higher dose and have a tough time, you can just decrease (which happens all the time with all kinds of chemo).

:)Hannah
Last edited by Hannah on Sat Oct 21, 2006 11:08 pm, edited 1 time in total.
Hannah K. Vogler
Co-Founder, The Colon Club
cousin of Amanda Sherwood Roberts
dx 1/99 Stage III at age 24
died January 1, 2002 at age 27

Tucduck
Posts: 9
Joined: Sat Sep 09, 2006 10:47 pm
Location: MT. Pocono, PA

Postby Tucduck » Sat Oct 21, 2006 11:02 pm

Hi Rodney,
My wife had been taking Xeloda from June 2002, 1000mg day 2 wks on then off for a week until Dec 2003. Since then she has taken it in addition to camptosar & now camptosar, avastin & xeloda.
Her side effects with xeloda (only) were the numbness & skin cracking on her hands. If you get the skin cracking they usually tell you to use "Udder Cream" but much better than that is "Zims Crack Cream" which is available in any drug store. Hope you have smooth sailing with xeloda.
hugs... herb & vicki...
Sometimes you are sad...and no one sees your tears...
Sometimes you are happy...and no one sees you smile...
BUT fart one time...

rthornton
Posts: 177
Joined: Thu Mar 02, 2006 1:10 am
Location: Atlanta, GA
Contact:

Postby rthornton » Sun Oct 22, 2006 8:59 am

Hannah!!

It's very nice to see a reply from you (and everyone else, too, of course)!

So far, so good regarding Xeloda side effects. I'm still taking only 2000mg daily, and then I get Avastin every other week, 10mg per kg of body weight, I think is the dosage. Today I am on the last day of my off week of my first Xeloda cycle, so I start taking the pills again tomorrow to begin cycle #2.

Thank you all for your replies.

Rodney

bossan
Posts: 60
Joined: Sun Oct 01, 2006 2:17 pm
Location: beaverton, oregon
Contact:

Postby bossan » Sun Oct 22, 2006 8:13 pm

Stage IV, mets to liver and abdomen here.

I have a very long story, will get to it sometime.

I'm currently on Xeloda and Vectibix. Started Thursday and so far I haven't had much reaction. Feeling the fog, rash on my face that feels like sun burn and my mouth is getting sore.

I first took Oxaliplatin, Leucuvorin and 5fu then moved to Campostar and Avastin. Took a three month break after incredible results, tumor is gone (cells still present) 6 liver lesions out of 7, one very big one, are gone. The one spot left started growing during a 3 month break this summer.

I basically had little side effects from the first round, then the campostar hit me harder but I got lots of good reponse from it.

Love and healing to all...
How Beautiful Can A Being Be?
My Personal Forum: http://z8.invisionfree.com/colorectalk
My Story (scroll to the bottom of page 1) http://www.colonclub.com/forum/viewtopi ... sc&start=0

Jen Blaire
Posts: 39
Joined: Fri Sep 30, 2005 5:18 pm
Location: Grand Terrace, CA

Postby Jen Blaire » Mon Oct 23, 2006 4:42 am

Oh, another remedy for hand and foot syndrome that worked was aquaphor skin cream, made my feet brannd new.
:D
Stage III rectal cancer survivor, Age 21, and Miss September 2006 Colondar model

Guest

Postby Guest » Sun Dec 31, 2006 1:14 am

bossan wrote:Stage IV, mets to liver and abdomen here.

I have a very long story, will get to it sometime.

I'm currently on Xeloda and Vectibix. Started Thursday and so far I haven't had much reaction. Feeling the fog, rash on my face that feels like sun burn and my mouth is getting sore.

I first took Oxaliplatin, Leucuvorin and 5fu then moved to Campostar and Avastin. Took a three month break after incredible results, tumor is gone (cells still present) 6 liver lesions out of 7, one very big one, are gone. The one spot left started growing during a 3 month break this summer.

I basically had little side effects from the first round, then the campostar hit me harder but I got lots of good reponse from it.

Love and healing to all...


Return to “Colon Talk - Colon cancer (colorectal cancer) support forum”



Who is online

Users browsing this forum: Amarie123, Google Feedfetcher and 41 guests